Texas, 2021

Flooding in Texas, June 1, 2021

June 1, 2021 · NWS BRO · 6 events in 1 county or zone

A cold front helped to ignite thunderstorm development across south-central Texas early on June 1st. Outflow boundaries from this activity allowed for additional storms to develop across Deep South Texas and the Rio Grande Valley.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BRO wrote it up.

A cold front helped to ignite thunderstorm development across south-central Texas early on June 1st. Outflow boundaries from this activity allowed for additional storms to develop across Deep South Texas and the Rio Grande Valley. Heavy rain occurred across the Lower Rio Grande Valley, which led to several instances of minor street flooding in the McAllen Metro region.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Brownsville, TX wrote its last area forecast discussion before the first event at Jun 1, 5:44 AM CST, 2 hours 20 minutes earlier.

Area forecast discussion, Jun 1, 5:44 AM CST, 2 hours 20 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Brownsville TX
644 AM CDT Tue Jun 1 2021

.DISCUSSION...Updated for latest aviation discussion below.

&&

.AVIATION...Brownsville radar currently indicates a cluster of
convection northwest of the RGV aerodromes, extending near from
Rio Grande City to east of BKS, moving to the southeast. The
latest HRRR run shows this activity moving towards the coast by
mid morning. Will mention TEMPO wording for TSRA at the all local
aerodromes, especially before 15Z. Otherwise, mainly VFR
conditions and light to moderate southeast winds are expected
through much of the period. Another round of convection is
expected to approach the RGV terminals late in the period.

&&

.PREV DISCUSSION... /issued 341 AM CDT Tue Jun 1 2021/

SHORT TERM (Now through Wednesday): A 500mb long wave trough
continues to dig southward out of the Rockies/Plains into Texas
early this morning. Also, a weakening mid-level ridge currently
prevails over central/northern Mexico with a cutoff low over the
Baja. A series of 500mb short wave troughs upstream will move into
deep south Texas through the period. The combination of the series
of impulses passing overhead and abundant low-level moisture in
place will support periods of convection through the short term.

A mid/upper level short wave currently moving towards the area from
Mexico is generating a cluster of convection just northwest of
Zapata County. A Severe Thunderstorm Watch remains in effect for
Zapata, Jim Hogg and Brooks Counties until 6 AM this morning. The
main threats with any strong to severe storms that develop will be
damaging winds, large hail and heavy rainfall. These storms may
spread into the middle part of the CWA by mid-late morning, but less
likely to be severe by that time. A moist and unstable atmosphere
will keep the threat of isolated to scattered showers and
thunderstorms possible through today. The Latest 07Z HRRR run
indicates that ongoing convection may collide with previous surface
boundaries allowing for additional development across the Rio Grande
Valley and eastern portions of the CWA later today.

Another short wave trough is expected to develop over Mexico and
move into South Texas later this evening into tonight. This will
likely produce another storm complex to form over northern Mexico
and/or southwest Texas by late this evening and move towards the
CWA. The Storm Prediction Center has a Marginal Risk of severe
thunderstorms for Zapata and portions of Starr and Jim Hogg Counties
in their Day 1 and Day 2 outlooks.

Highs today and Wednesday are expected to range from the lower 80s
at the beaches and the mid/upper 80s to lower 90s inland due to the
increase rain chances and cloud cover. Low temperatures tonight will
fall into the mid to upper 70s under mostly cloudy skies. Broad
surface high pressure across the Gulf of Mexico will continue to
moderate to breezy southeast winds today and Wednesday.

LONG TERM (Wednesday Night through Monday): Closed 500 mb low
pressure over the Baja California will morph into mid-level
troughiness over the central United States and yet another closed
500 mb low there during the period. This pattern will produce
generally scattered to numerous showers and thunderstorms for Deep
South Texas and the Rio Grande Valley for a vast majority of the
forecast period. The sustained chance for precipitation and the
associated significant cloud cover will result in near to slightly
below daytime high and overnight low temperatures.

MARINE (Now through Wednesday): Broad high pressure will support
favorable conditions on the Laguna Madre and Gulf water today
through Wednesday. Light to moderate southeast winds and low to
moderate seas will prevail through the period. Isolated to scattered
showers and thunderstorms will be possible from time to time.

Wednesday Night through Monday: Favorable marine conditions will
prevail through a majority of the period courtesy of weak high
pressure over the western Gulf of Mexico. Increasing winds and
building seas will then occur for Sunday and Monday due to an
intensifying pressure gradient, resulting in Small Craft Exercise
Caution and/or Small Craft Advisory along the Lower Texas Coast.

&&

.PRELIMINARY POINT TEMPS/POPS...
BAYVIEW/PORT ISABEL  88  76  87  75 /  30  10  30  40
BROWNSVILLE          89  76  89  75 /  30  10  40  40
HARLINGEN            90  75  89  73 /  30  20  40  40
MCALLEN              92  75  91  73 /  40  30  50  50
RIO GRANDE CITY      93  73  92  72 /  40  40  50  60
SOUTH PADRE ISLAND   83  78  82  77 /  20  10  30  30

&&

.BRO WATCHES/WARNINGS/ADVISORIES...
TX...None.
GM...None.
&&

This product is also available on the web at:
HTTP://WEATHER.GOV/RGV

63-KC
Hazardous weather outlook, Jun 1, 5:07 AM CST, 2 hours 57 minutes before
Hazardous Weather Outlook...UPDATED
National Weather Service Brownsville TX
607 AM CDT Tue Jun 1 2021

TXZ248>257-351-353-021115-
Zapata-Jim Hogg-Brooks-Inland Kenedy-Starr-Southern Hidalgo-
Inland Willacy-Inland Cameron-Coastal Willacy-Coastal Cameron-
Coastal Kenedy-Northern Hidalgo-
607 AM CDT Tue Jun 1 2021

This Hazardous Weather Outlook is for portions of Deep South
Texas.

.DAY ONE...Today and Tonight

Scattered thunderstorms will be possible today and tonight. Isolated
stronger thunderstorms could produce small hail, strong and gusty
winds, frequent cloud to ground lightning, and locally heavy
rainfall/nuisance flooding.

There is a Moderate Risk of rip currents at the beaches of South
Padre Island and at Boca Chica Beach.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible Wednesday through Saturday.
Isolated stronger thunderstorms could produce small hail, strong
and gusty winds, frequent cloud to ground lightning, and locally
heavy rainfall/nuisance flooding.

An elevated risk of rip currents is possible at the local beaches
Tuesday through Monday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

GMZ130-132-135-150-155-170-175-021115-
Laguna Madre from the Port of Brownsville to the Arroyo Colorado-
Laguna Madre from the Arroyo Colorado To 5 NM north of Port
Mansfield TX-
Laguna Madre from 5 nm north of Port Mansfield to Baffin Bay TX-
Coastal waters from Port Mansfield to the Rio Grande out 20 nm-
Coastal waters from Baffin Bay to Port Mansfield out 20 nm-
Waters from Port Mansfield to the Rio Grande extending from 20 to
60 nm-
Waters from Baffin Bay to Port Mansfield extending from 20 to
60 nm-
607 AM CDT Tue Jun 1 2021

This Hazardous Weather Outlook is for portions of The Gulf of
Mexico and The Laguna Madre.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

Scattered thunderstorms will be possible across the lower Texas
marine locations from Wednesday through Monday. Isolated stronger
thunderstorms could produce gusty winds, locally higher seas, and
frequent cloud to water lightning.

Small craft advisories may be needed along the lower Texas coast
Sunday and Monday due to stronger winds and building seas.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

In the hours before

Special weather statement, Jun 1, 5:34 AM CST, 2 hours 30 minutes before
Special Weather Statement
National Weather Service Brownsville TX
634 AM CDT Tue Jun 1 2021

TXZ250-251-254-353-011215-
Inland Willacy TX-Brooks TX-Northern Hidalgo TX-Inland Kenedy TX-
634 AM CDT Tue Jun 1 2021

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHWESTERN KENEDY...
NORTHEASTERN HIDALGO...NORTHEASTERN STARR...SOUTHEASTERN BROOKS AND
NORTHWESTERN WILLACY COUNTIES UNTIL 715 AM CDT...

At 634 AM CDT, Doppler radar was tracking a strong thunderstorm near
Puerto Rico, or 11 miles northwest of San Manuel, moving east at 25
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Linn, San Manuel, El Coyote Ranch Airport and Puerto Rico.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2688 9779 2650 9779 2651 9842 2658 9842
      2678 9832 2678 9842 2688 9842
TIME...MOT...LOC 1134Z 272DEG 23KT 2668 9825

TOMASELLI
Special weather statement, Jun 1, 6:04 AM CST, 2 hours before
Special Weather Statement
National Weather Service Brownsville TX
704 AM CDT Tue Jun 1 2021

TXZ250-251-253>255-351-353-011245-
Inland Willacy TX-Southern Hidalgo TX-Brooks TX-Coastal Kenedy TX-
Northern Hidalgo TX-Inland Cameron TX-Inland Kenedy TX-
704 AM CDT Tue Jun 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT KENEDY...CENTRAL
HIDALGO... NORTHWESTERN CAMERON...SOUTHEASTERN BROOKS AND WILLACY
COUNTIES UNTIL 745 AM CDT...

At 702 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles east of Riviera Beach to near Mccook.
Movement was east at 30 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Harlingen, Raymondville, Elsa, Edcouch, Santa Rosa, Lyford, La Villa,
Armstrong, Lasara and Linn.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is occurring with these storms, and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is also occurring with these
storms. Lightning can strike 10 miles away from a thunderstorm. Seek
a safe shelter inside a building or vehicle.

&&

LAT...LON 2690 9737 2698 9746 2691 9746 2700 9755
      2678 9734 2676 9735 2676 9736 2682 9738
      2682 9739 2675 9745 2676 9738 2674 9747
      2664 9745 2622 9775 2641 9848 2727 9774
      2723 9753 2728 9735
TIME...MOT...LOC 1202Z 265DEG 24KT 2727 9751 2641 9836

Mejia
Special weather statement, Jun 1, 6:41 AM CST, 1 hour 23 minutes before
Special Weather Statement
National Weather Service Brownsville TX
741 AM CDT Tue Jun 1 2021

TXZ251-253>256-351-353-011330-
Coastal Willacy TX-Inland Willacy TX-Southern Hidalgo TX-
Coastal Kenedy TX-Northern Hidalgo TX-Inland Cameron TX-
Inland Kenedy TX-
741 AM CDT Tue Jun 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT
KENEDY...HIDALGO...NORTHWESTERN CAMERON...SOUTHEASTERN BROOKS AND
WILLACY COUNTIES UNTIL 830 AM CDT...

At 740 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 10 miles south of Malaquite Beach to Rudolph to
8 miles south of Los Ebanos. Movement was southeast at 20 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Edinburg, Mission, Pharr, Harlingen, Weslaco, San Juan, Alamo, Donna,
Raymondville and Elsa.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2690 9737 2698 9746 2690 9746 2700 9756
      2669 9732 2668 9732 2672 9735 2671 9737
      2669 9747 2668 9733 2660 9743 2663 9745
      2648 9746 2606 9807 2624 9858 2724 9758
      2728 9735
TIME...MOT...LOC 1240Z 309DEG 17KT 2730 9736 2671 9776 2613 9859

Mejia
Special weather statement, Jun 1, 7:21 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Brownsville TX
821 AM CDT Tue Jun 1 2021

TXZ251-253>256-351-353-011400-
Coastal Willacy TX-Inland Willacy TX-Southern Hidalgo TX-
Coastal Kenedy TX-Northern Hidalgo TX-Inland Cameron TX-
Inland Kenedy TX-
821 AM CDT Tue Jun 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
KENEDY...EASTERN HIDALGO...NORTHWESTERN CAMERON AND WILLACY COUNTIES
UNTIL 900 AM CDT...

At 820 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 6 miles east of Rudolph to 21 miles southwest
of Hidalgo High School. Movement was east at 20 mph.

Wind gusts up to 50 mph will be possible with these storms.

Locations impacted include...
Edinburg, Mission, Pharr, Harlingen, Weslaco, San Juan, Alamo, Donna,
Mercedes and Raymondville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2669 9747 2669 9734 2667 9746 2666 9746
      2668 9735 2665 9744 2655 9742 2603 9774
      2607 9786 2606 9820 2619 9842 2682 9788
      2674 9742 2670 9746 2673 9733 2672 9733
TIME...MOT...LOC 1320Z 283DEG 18KT 2665 9766 2584 9845

Mejia
Local storm report, Jun 1, 7:52 AM CST, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BROWNSVILLE TX
852 AM CDT TUE JUN 1 2021

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0809 AM     TSTM WND GST     5 N HIDALGO             26.18N 98.24W
06/01/2021  M47.00 MPH       HIDALGO            TX   ASOS

            MEASURED WIND GUST OF 47 MPH AT MFE.

&&

MEJIA
Special weather statement, Jun 1, 7:57 AM CST, 7 minutes before
Special Weather Statement
National Weather Service Brownsville TX
857 AM CDT Tue Jun 1 2021

TXZ253>256-011445-
Coastal Willacy TX-Inland Willacy TX-Southern Hidalgo TX-
Inland Cameron TX-
857 AM CDT Tue Jun 1 2021

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT SOUTHWESTERN KENEDY...
SOUTHEASTERN HIDALGO...NORTHWESTERN CAMERON AND WILLACY COUNTIES
UNTIL 945 AM CDT...

At 856 AM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from near Raymondville to 13 miles south of Santa
Ana National Wildlife Refuge. Movement was east at 15 mph.

Winds in excess of 40 mph will be possible with these storms.

Locations impacted include...
Pharr, Harlingen, Weslaco, San Juan, San Benito, Alamo, Donna,
Mercedes, Raymondville and Hidalgo.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with these storms, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 2607 9786 2604 9808 2605 9807 2609 9827
      2644 9799 2661 9791 2652 9745 2651 9741
      2651 9743 2647 9742 2645 9746 2647 9740
      2646 9741 2645 9741 2602 9767
TIME...MOT...LOC 1356Z 278DEG 12KT 2648 9775 2589 9809

Mejia

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 flood. Local standard time, as filed.

Flood, Hidalgo

When
June 1, 8:04 AM CST to 9:00 AM CST
Where
Hidalgo County, 1.86 mi WSW of (Mfe)miller Intl Arp to 1.98 mi WSW of (Mfe)miller Intl Arp
Cause
Heavy Rain
Reported by
Public
Coordinates
26.162, -98.259

Local emergency managers reported street flooding on the south side of McAllen, between 23rd Street and Ware Avenue southwest of McAllen/Miller International Airport, in the neighborhood east of Los Encinos Park, with water covering the entire road at their location.

Flood, Hidalgo

When
June 1, 8:04 AM CST to 9:00 AM CST
Where
Hidalgo County, 2.52 mi WSW of (Mfe)miller Intl Arp to 2.55 mi WSW of (Mfe)miller Intl Arp
Cause
Heavy Rain
Reported by
Public
Coordinates
26.160, -98.269

Per reports from social media, heavy rain led to street flooding on Olga Avenue in south McAllen.

Flood, Hidalgo

When
June 1, 8:37 AM CST to 9:30 AM CST
Where
Hidalgo County, 1.8 mi W of (Mfe)miller Intl Arp to 1.82 mi W of (Mfe)miller Intl Arp
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.171, -98.259

Local emergency managers reported street closures along South 29th Street between Elmira and Daytona Avenues in south McAllen due to heavy rain.

Flood, Hidalgo

When
June 1, 8:37 AM CST to 9:30 AM CST
Where
Hidalgo County, 2.77 mi N of Mc Allen to 2.73 mi N of Mc Allen
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
26.240, -98.229

Local emergency managers reported street closures south of Nolana and east of Bicentennial due to flooding in central McAllen.

Flood, Hidalgo

When
June 1, 9:06 AM CST to 10:00 AM CST
Where
Hidalgo County, 1.85 mi W of Weslaco to 1.87 mi W of Weslaco
Cause
Heavy Rain
Reported by
Public
Coordinates
26.169, -98.010

Reports received of street flooding in Weslaco, with standing water at the intersection of Westgate Drive and W Pike Boulevard.

Flood, Hidalgo

When
June 1, 9:13 AM CST to 10:15 AM CST
Where
Hidalgo County, 0.64 mi ESE of Donna to 0.4 mi ENE of Donna
Cause
Heavy Rain
Reported by
Public
Coordinates
26.168, -98.040

Reports received of minor street flooding in Donna near Salinas Road, just southwest of Donna High School.

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2021Every state in 2021This day in weather historyWarnings in Texas, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 964406, 964409, 964411, 964412, 964413, 964414.